Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Quad Cities, IA

August 5, 2018Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 5, 2018, 6:45 PM CDT for Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 6:45 PM CDT (23:45 UTC)
Expired
Aug 5, 2018, 7:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dubuque County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:55 PM CDTTSTM WND DMG1 Se Hanover, ILTREE BLOWN DOWN ON PORTION OF HIGHWAY 84 JUST SOUTHEAST OF HANOVER.
Aug 5, 7:00 PM CDTTSTM WND DMGElizabeth, ILTREES REPORTED DOWN ON SOUTHEAST SIDE OF ELIZABETH.
Aug 5, 7:15 PM CDTTSTM WND GST 50Mount Carroll, ILESTIMATED 50 MPH WIND GUSTS IN MOUNT CARROLL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS53 KDVN 052345
SVRDVN
ILC015-085-177-IAC061-097-060030-
/O.NEW.KDVN.SV.W.0098.180805T2345Z-180806T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
645 PM CDT SUN AUG 5 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Jo Daviess County in northwestern Illinois...
  Central Carroll County in northwestern Illinois...
  Stephenson County in northwestern Illinois...
  Jackson County in east central Iowa...
  Southeastern Dubuque County in northeastern Iowa...

* Until 730 PM CDT.

* At 644 PM CDT, severe thunderstorms were located along a line
  extending from Apple River to Andrew, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Freeport, Galena, Mount Carroll, Savanna, Lena, Bellevue, Stockton,
  Lanark, Warren, Preston, Hanover, Pearl City, Elizabeth,
  Cedarville, Woodbine, Sabula, Chadwick, Miles, Andrew and Scales
  Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4250 8945 4196 8994 4200 9014 4203 9016
      4203 9030 4215 9090 4220 9090 4251 9047
TIME...MOT...LOC 2344Z 287DEG 43KT 4249 9012 4214 9061 

HAIL...0.75IN
WIND...60MPH
 
$$

12
2 follow-up statements
377 
WWUS53 KDVN 060005
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
705 PM CDT SUN AUG 5 2018

IAC061-060014-
/O.CAN.KDVN.SV.W.0098.000000T0000Z-180806T0030Z/
Dubuque IA-
705 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUBUQUE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved east out of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4250 8945 4196 8994 4200 9014 4203 9016
      4203 9030 4212 9077 4220 9067 4251 9027
TIME...MOT...LOC 0004Z 288DEG 43KT 4247 8998 4220 9012 4209 9047 

$$

ILC015-085-177-IAC097-060030-
/O.CON.KDVN.SV.W.0098.000000T0000Z-180806T0030Z/
Jo Daviess IL-Carroll IL-Stephenson IL-Jackson IA-
705 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR JO DAVIESS...CENTRAL CARROLL...STEPHENSON AND SOUTHEASTERN
JACKSON COUNTIES...

At 704 PM CDT, severe thunderstorms were located along a line
extending from Warren to near Massbach to near Spragueville, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Freeport, Mount Carroll, Savanna, Lena, Bellevue, Stockton, Lanark,
Warren, Preston, Hanover, Pearl City, Elizabeth, Cedarville,
Woodbine, Sabula, Chadwick, Miles, Andrew, Scales Mound and Apple
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4250 8945 4196 8994 4200 9014 4203 9016
      4203 9030 4212 9077 4220 9067 4251 9027
TIME...MOT...LOC 0004Z 288DEG 43KT 4247 8998 4220 9012 4209 9047 

HAIL...<.75IN
WIND...60MPH
 
$$

12
545 
WWUS53 KDVN 060032
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
732 PM CDT SUN AUG 5 2018

IAC097-ILC015-085-177-060041-
/O.EXP.KDVN.SV.W.0098.000000T0000Z-180806T0030Z/
Jo Daviess IL-Carroll IL-Stephenson IL-Jackson IA-
732 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR JO DAVIESS...CENTRAL
CARROLL...STEPHENSON AND SOUTHEASTERN JACKSON COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4250 8945 4196 8994 4200 9014 4203 9016
      4203 9030 4212 9077 4220 9067 4251 9027
TIME...MOT...LOC 0031Z 287DEG 43KT 4238 8960 4211 8974 4200 9009 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CDT Sun Aug 5 2018

.SYNOPSIS...
Issued at 225 PM CDT Sun Aug 5 2018

At 2 PM CDT, a stream of moisture with convection extended along
and south of a slow moving cold front from Colorado into Northwestern
Illinois. Typical of a late summer southwest monsoon regime. This
is textbook situation for areas of convection with some severe but
more possibly beneficial and locally heavy rainfall the next 24
plus hours with precipital waters at or over 1.75 inches ahead of
this slow moving boundary.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 225 PM CDT Sun Aug 5 2018

Short Term Forecast Confidence Assessment...poor to very poor or
below to well below average. This is a situation that is handled
poorly by all solutions as evidenced by past 18 plus hours.

Low Confidence Reasoning...New convection in NW Iowa just
starting will likely impact northern areas this evening along and
north of I-80. Locally heavy rains with some gusty winds of 40 to
70 mph suggested. Clouds and convection likely underdone with
impacts of lowering highs tomorrow with south displacement of
heavier rainfall possible.to south of I-80 a concern. Areas of 2
plus inches possible and with training of storms may approach 3
plus inches for evening shift to monitor.

Tonight...raised pops and pushed a bit further south with risk mid
to late evening still underdone. Expect vigorous convection to arrive
in the northwest between 7 and 10 PM tonight with some bowing segments
possibly by late evening of near severe to severe winds to or even
above 70 mph. Main concern appears 1 to 2 plus inch rain amounts, especially
along and north of highway with a decent risk along and even south
of I-80 corridor a possibility. Lows in north with heavier rains may
be at least a few degrees cooler with decent cool pools or mid to upper
60s suggested. Minor hydrologic issues are suggested until get to near
3 inch rain totals or sustained rainfall totals over 2 inches in an
hour or less.

Monday...poor confidence in highs with lots of clouds and likely areas
of showers and storms with continuing risk of locally heavy rains across
central and north sections and possibly into south with decent stratifying
precipitation. Areas of 1 to 2 inches continue to seem possible with
some training of storms still a concern. Highs in central and north
easily could be 3 to 5 degrees too high for later shifts to monitor.
Minor hydrologic issues are suggested.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 225 PM CDT Sun Aug 5 2018

Monday night: Cold front will continue pushing southeast across the
cwa accompanied by scattered to numerous thunderstorms (pops 50-60
percent). Some of these storms may be strong to severe ahead of the
front with decent shear/SBCAPE.

Tuesday through Sunday: Northwest flow looks to keep much of the cwa
dry during this time frame. Little or no rain is expected, at least
nothing significant that I can tell. Temperatures will be normal to
a bit above normal, with highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1235 PM CDT Sun Aug 5 2018

Generally VFR conditions with fair skies south and VFR partly to
mostly cloudy skies north. Some risk for showers and storms north
of I-80 which is handled as VCTS at DBQ ands CID terminals. Later
shifts may need to add precipiation late in the forecast period
as a slow moving cool front approaches. Winds will be southerly at
5 to 15+ mph except with any convection.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...Haase
AVIATION...16
Hazardous weather outlook, Aug 5, 2:35 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
235 PM CDT Sun Aug 5 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
235 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few severe thunderstorms are possible this evening and
overnight, mainly north of Highway 30 in Iowa and Illinois. The
main risks will be damaging wind and large hail. Locally very
heavy rainfall is also possible, especially along Highway 20.

Heat index values in the mid to upper 90s are expected this
afternoon into early this evening, especially south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Severe thunderstorms are possible Monday and Monday night as a
cold front pushes across the outlook area. The main risks will be
damaging wind and large hail.

Heat index values in the mid 90s can be expected Monday afternoon
south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Monday.

Haase

In the hours before

Special weather statement, Aug 5, 4:45 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SUN AUG 5 2018

IAC011-019-055-052230-
Buchanan-Benton-Delaware-
445 PM CDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles west of La Porte
City. Movement was east at 35 mph.

Winds up to 45 mph and half inch hail are possible with these storms
as they pass by.

This includes Interstate 380 between mile markers 42 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4230 9176 4230 9183 4222 9183 4224 9230
      4230 9230 4230 9206 4264 9208 4264 9151
TIME...MOT...LOC 2143Z 261DEG 30KT 4257 9209 4232 9232

12
Special weather statement, Aug 5, 4:59 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
459 PM CDT SUN AUG 5 2018

IAC019-055-052245-
Buchanan-Delaware-
459 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND DELAWARE COUNTIES
UNTIL 545 PM CDT...

At 458 PM CDT, a strong thunderstorm was located over Independence,
moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Independence, Manchester, Dyersville, Jesup, Fairbank, Edgewood,
Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton, Lamont, Delhi,
Colesburg, Ryan, Brandon, Rowley, Greeley, Aurora and Dundee.

This includes Interstate 380 between mile markers 49 and 55.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4230 9114 4230 9206 4264 9208 4265 9114
TIME...MOT...LOC 2158Z 266DEG 49KT 4246 9193

12
Special weather statement, Aug 5, 5:58 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
558 PM CDT SUN AUG 5 2018

IAC061-052345-
Dubuque-
558 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE COUNTY UNTIL 645 PM
CDT...

At 557 PM CDT, a strong thunderstorm was located over Farley, or 17
miles west of Dubuque, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, Farley, Peosta, New Vienna,
Worthington, Rickardsville, Sherrill, Centralia, Sageville, Balltown,
Bankston, Durango, Graf, Dubuque Regional Airport, Bankston Park,
Rockdale and Cottage Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9071 4259 9068 4254 9064 4251 9064
      4249 9066 4248 9065 4246 9062 4243 9056
      4238 9053 4238 9066 4237 9067 4232 9108
      4243 9113 4254 9113 4266 9081
TIME...MOT...LOC 2257Z 253DEG 25KT 4245 9103

12
Local storm report, Aug 5, 6:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             FARLEY                  42.44N 91.01W
08/05/2018  M0.88 INCH       DUBUQUE            IA   TRAINED SPOTTER

            ALSO MEASURED WIND GUSTS AROUND 45 MPH.

&&

PS
Local storm report, Aug 5, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             FARLEY                  42.44N 91.01W
08/05/2018  E1.00 INCH       DUBUQUE            IA   BROADCAST MEDIA

            REPORT RELAYED FROM KCRG.

&&

PS
Local storm report, Aug 5, 6:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       JESUP                   42.48N 92.07W
08/05/2018  M1.16 INCH       BUCHANAN           IA   TRAINED SPOTTER

            RAIN FELL BETWEEN 430 AND 5 PM.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:24 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn81 min
Aug 5, 4:45 PM CDTSpecial Weather StatementDVNBuchanan45 min
Aug 5, 4:59 PM CDTSpecial Weather StatementDVNBuchanan, Delaware46 min
Aug 5, 5:07 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Jones, Linn38 min
Aug 5, 5:58 PM CDTSpecial Weather StatementDVNDubuque47 min
Aug 5, 6:10 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.